Why Cocaine Overdose Is a Real Danger

shutterstock_254412427

shutterstock_156655880Cocaine, a stimulant manufactured from the coca plant, causes increased feelings of alertness, euphoria, and well-being. This is not without consequence. Cocaine use also carries with it intense side-effects that can cause death if the user ingests too much of the drug. Fortunately, cocaine overdose is preceded by a variety of symptoms that can be detected. If they’re caught early on (by either the user or a peer), and the user receives medical intervention immediately, the chance of death or serious injury from overdose can be greatly decreased. Physical signs include:

– Nausea

– Vomiting

– Tremors

– Irregular breathing

– Increased temperature

– Increased heart rate

– Chest pains

– Seizures

 

Less detectable (but still detectable—especially if suspected—through conversation) are the psychological signs, which include:

– Anxiety

– Agitation

– Paranoia

– Panic

– Hallucinating

– Delerium

 

If any of these physical or psychological signs show up after a user ingests cocaine, an emergency room visit is crucial. There, the user will undergo cocaine overdose treatment, which could very well save their life. Cocaine overdose is treated as a poisoning: symptoms are treated individually. However, there is no antidote as with some poisons.

 

Throughout their stay, victims of cocaine overdose are monitored and, if unconscious, kept alive with ventilation. Benzodiazepines are often used to treat seizures, hypertension, agitation and tachycardia. If the victim is dehydrated (which heavy stimulant users often are), they are given an IV to restore lost liquids with a saline solution.

 

Cocaine overdoses vary in severity. Some patients require more extensive treatment. If their fever is high enough, they will be sedated and immersed in ice water to save their lives. If their heartbeat is rapid and failing to slow in response to sodium bicarbonate, lidocaine is given. If that too fails, and the heart exhausts itself to the point of stopping, defibrillators will be used to try to restart it.

 

Before a user is allowed to leave the emergency room, their vital signs must return to normal. Hopefully, they never land their in the first place. You can help prevent this. Milder signs of cocaine use precede those of overdose. If someone you know or love consistently has dilated pupils, unnaturally high energy levels, greatly increased activity, excitability, or enthusiastic speech, they may be suffering from cocaine addiction—or an addiction to some other stimulant.

To get a sense of our approach to cocaine addiction here at LEAD Recovery, explore our website. For more info, give us a call at 800-380-0012.